Discussions that mention phenytoin

Epilepsy board


I started taking phenytoin (generic dilantin) in Oct. 2001. I noticed the depression hitting me on and off within a year. It got a little worse over the next year. My doctor looked dilantin up in the big hardcover PDR for me. He found out that it can cause roller-coaster depression/anxiety/panic attacks. I never tried other meds. because it worked so well controlling my seizures. I don't take anti-depressants because I just get the side effects and none of the benefits. The only thing that helps me is Lorazepam (generic ativan). I take 1/2 of a 1mg pill as needed... up to 2mg/day. Lately only 1mg/day.
I also take Vitamin B complex + C, and calcium.
The only other medicine I'm on is 80mg/day Diovan for mild hypertension.
The other side effects I've noticed is I've gained weight... not sure what the cause is, I've had achy muscles, joints, and feet. Plus, I get tired easily.
The depression comes and goes, sometimes worse than others. Keeping busy helps. Finding out the cause of my seizures helped (Sinus trouble/sleep apnea). I might get to cut down or stop it eventually. I only take 300mg/day of phenytoin (100mg in the morning, 200mg at night). That's way under the theraputic level @ 4.8 on a scale of 10-20.
Good luck!